Benzodiazepines (BZD) are organic bases with a benzene ring and a seven member diazepine moiety; various side chains determine the potency, duration of action, metabolite activity, and rate of elimination for specific agents . BZDs exert their effect via modulation of the gamma-aminobutyric acid A (GABA-A) receptor. Gamma-aminobutyric acid (GABA) is the chief inhibitory neurotransmitter of the central nervous system. The GABA-A receptor is composed of five subunits (alpha, beta, and gamma) arranged in various combinations [4-9]. The composition of subunits determines the affinity of the various xenobiotics that bind to the receptor. Benzodiazepines bind at the interface of the alpha and gamma subunits and, once bound, lock the GABA-A receptor into a conformation that increases its affinity for GABA. BZDs do not alter the synthesis, release, or metabolism of GABA but rather potentiate its inhibitory actions by augmenting receptor binding. This binding increases the flow of chloride ions through the GABA ion channel, causing postsynaptic hyperpolarization and a decreased ability to initiate an action potential. The low incidence of respiratory depression with orally ingested BZDs appears to be related to the low density of binding sites in the brainstem respiratory center
Benzodiazepines are commonly divided into three groups based upon half-life duration: short-acting (half-life of less than 12 hours), intermediate-acting (half-life between 12 and 24 hours), and long-acting (half-life greater than 24 hours).
Fingerstick glucose, to rule out hypoglycemia as the cause of any alteration in mental status ●Acetaminophen and salicylate levels, to rule out these common coingestions ●Electrocardiogram, to rule out conduction system poisoning by drugs that affect the QRS or QTc intervals ●Pregnancy test in women of childbearing age
Digoxin intoxication SUMMARY AND RECOMMENDATIONS ●Arrhythmia is the most dangerous manifestation of digitalis (cardiac glycoside) poisoning. Arrhythmias occur through several mechanisms, which are described in the text. (See 'Pharmacology and cellular toxicology' above and 'Kinetics' above.) ●The cardiac manifestations of digitalis toxicity can include virtually any type of arrhythmia with the exception of rapidly conducted atrial arrhythmias. Gastrointestinal (anorexia, nausea, vomiting, and abdominal pain) and neurologic signs (confusion and weakness) may be present. Chronic toxicity is more difficult to diagnose, as symptom onset tends to be more insidious. In addition to gastrointestinal symptoms, visual changes may occur, including alterations in color vision, the development of scotomas, or blindness. (See 'Clinical features and diagnosis' above.) ●The differential diagnosis for digitalis intoxication includes poisoning with beta blockers, calcium channel blockers, or alpha agonists (eg, clonidine), as well as nontoxicologic etiologies such as sick-sinus syndrome, hypothermia, hypothyroidism, myocardial infarction, and hyperkalemia unrelated to digitalis. (See 'Differential diagnosis' above.) ●In the patient with suspected digoxin toxicity, a serum digoxin concentration, serum potassium concentration, creatinine and BUN, and serial electrocardiograms should be obtained. (See 'Laboratory and ECG evaluation' above.) ●A quantitative serum digoxin concentration is readily determined in most hospital laboratories. The therapeutic range is 0.8 to 2 ng/mL (1 to 2.6 nmol/L). The serum digoxin concentration does notnecessarily correlate with toxicity. (See 'Serum digoxin concentration' above.) ●We recommend that any patient with clinically significant manifestations of digitalis poisoning be treated with digoxin-specific antibody (Fab) fragments (Grade 1B). Significant findings include: •Life-threatening arrhythmia (eg, ventricular tachycardia; ventricular fibrillation; asystole; complete heart block; Mobitz II heart block; symptomatic bradycardia) •Evidence of end-organ dysfunction (eg, renal failure, altered mental status) •Hyperkalemia (serum potassium >5 to 5.5 meq/L [>5 to 5.5 mmol/L]) (see 'Antidotal therapy with antibody (Fab) fragments' above). ●As temporizing measures or if Fab fragments are not immediately available, bradycardia can be treated with atropine (0.5 mg IV in adults; 0.02 mg/kg IV in children, minimum dose 0.1 mg) and hypotension with IV boluses of isotonic crystalloid. (See 'Basic measures and arrhythmias' above.) ●Hyperkalemia is common in acute digitalis intoxication and accurately reflects the degree of toxicity and risk of death. However, hyperkalemia itself does not cause death and treatment of hyperkalemia does notreduce mortality but does increase the risk of hypokalemia following treatment with Fab fragments. Therefore, we treat hyperkalemia with Fab fragments as described above; we suggest not treating hyperkalemia in patients with digitalis poisoning with anything other than Fab fragments (Grade 2C). (See'Electrolyte abnormalities' above.) ●Patients suspected of having acute digitalis intoxication who present to the emergency department within one to two hours of ingestion may benefit from the administration of activated charcoal. The standard dose is 1 g/kg (maximum 50 g). The decision to administer activated charcoal should be made after ensuring that the patient is alert and adequately protecting their airway. (See 'GI decontamination' above.)
four-factor prothrombin complex concentrate(4-factor PCC) or fresh frozen plasma
Physostigmine is an acetylcholinesterase inhibitor that has historically been used in the treatment of anticholinergic poisoning. Patients with a tricyclic antidepressant (TCA) overdose often present with an anticholinergic-like toxidrome. Caution must be used when administering physostigmine to an anticholinergic poisoning because the combination of TCAs and physostigmine can lead to life-threatening bradyarrhythmias.
Secure the ABCs！
Airway-Intubate if necessary
Circulation-place IV/fluids for ↓BP/telemetry/EKG
Is the patient confused,
somnolent, or comatose?
1. Check blood glucose or
Give 1amp D50W IV
2. Thiamine 100 mg IV
3. Naloxone 0.4-2.0 mg IV
1. Brief history and physical examination
2. Collect critical labs:
• Serum electrolytes and glucose
• Liver & renal profiles
• Serum levels: EtOH, acetaminophen,
Specific toxin(s) identified
or highly suspected?
Contact Poison Control
1. Continue supportive care
2. Psychiatry consult for
1. Review available data
2. Detailed history and PE
3. Consider coingestion(s)
4. Toxicology consult
etiology of symptoms
Ref: The Washington Manual of Critical Care
Ref: The Washington Manual of Critical Care